Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Salt Lake City, UT

July 26, 2010Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2010, 3:19 PM MDT for Garfield County, Utah. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 3:19 PM MDT (21:19 UTC)
Expired
Jul 26, 2010, 5:10 PM MDT
In force
111 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WGUS55 KSLC 262119
FFWSLC
UTC017-270015-
/O.NEW.KSLC.FF.W.0008.100726T2119Z-100727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 615 PM MDT

* AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG HIGHWAY 12 
  THROUGH RED CANYON. 

* EXCESSIVE RUNOFF FROM EARLIER RAINFALL PRODUCED MUDSLIDES ALONG 
  HIGHWAY 12 BETWEEN MILE MARKERS 1 AND 4...AND ADDITIONAL FLASH 
  FLOODING IS EXPECTED FROM THIS NEW ROUND OF THUNDERSTORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.


&&

LAT...LON 3782 11236 3781 11219 3768 11225 3769 11238

$$

SEAMAN
1 follow-up statement
783 
WGUS75 KSLC 262310
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT MON JUL 26 2010

UTC017-262319-
/O.CAN.KSLC.FF.W.0008.000000T0000Z-100727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
510 PM MDT MON JUL 26 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL
GARFIELD COUNTY...

REPORTS INDICATE THAT FLOODING HAS ENDED ALONG STATE HIGHWAY 12 WEST 
OF BRYCE CANYON...AND THE HIGHWAY HAS BEEN REOPENED. THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELED. 


LAT...LON 3782 11236 3781 11219 3768 11225 3769 11238

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:15 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT MON JUL 26 2010

.SYNOPSIS...SOUTHERLY FLOW WILL BRING MOISTURE INTO NORTHERN UTAH
TODAY. A MOIST AIRMASS WILL REMAIN IN PLACE OVER THE ENTIRE AREA
THROUGH THE REST OF THE WEEK.

&&

.DISCUSSION...THE MONSOONAL SURGE CONTINUES TO ADVANCE ACROSS THE
CWA THIS AFTERNOON. SHEAR AND MOISTURE ARE DISPLACED ACROSS THE
AREA...WITH THE BEST SHEAR IN THE AREAS WITH THE LEAST MOISTURE.
IN ADDITION...A BOUNDARY MOVED THROUGH PORTIONS OF NORTHERN UTAH
THIS MORNING INTO EARLY THIS AFTERNOON. CLOUDY AND SOMEWHAT STABLE
CONDITIONS WILL LIKELY HOLD OFF MUCH CONVECTIVE DEVELOPMENT ACROSS
NORTHWESTERN PORTIONS OF THE STATE.

ACROSS THE SOUTH...SLOW MOVING CONVECTION CONTINUES TO DEVELOP.
ONE PARTICULARLY SLUGGISH STORM DEVELOPED OVER RED CANYON IN SOUTH
CENTRAL UTAH BRINGING A QUICK 3 TO 4 INCHES OF RAIN IN A FEW
HOURS. THESE SLOW MOVING THUNDERSTORMS WILL CONTINUE TO BE A
THREAT ACROSS THE SOUTHERN HALF OF THE STATE...WITH LOCALIZED
FLASH FLOODING A THREAT IN ANY OF THE SLOWER AND HEAVIER
THUNDERSTORMS. SHORT TERM ENSEMBLE GUIDANCE SUGGESTS MUCAPE
NEARING 1000 J/KG OVER SOUTHEASTERN UTAH THIS AFTERNOON...SO EVEN
WITH A LACK OF SHEAR...A FEW BRIEFLY ORGANIZED THUNDERSTORMS MAY
FORM...WITH SMALL HAIL...STRONG AND GUSTY WINDS...AND HEAVY
RAINFALL BEING THE MAIN THREATS.

THE MONSOONAL SURGE CONTINUES OVER THE NEXT FEW DAYS WITH FLASH
FLOODING A CONCERN THROUGH WEDNESDAY.

&&

.AVIATION...THUNDERSTORMS WILL REMAIN ACROSS THE SALT LAKE VALLEY
THIS AFTERNOON INTO THE EVENING. THERE IS A 60 PERCENT CHANCE OF
GUSTY AND ERRATIC WINDS AT THE TERMINAL DUE TO THESE THUNDERSTORMS
FROM MAINLY 23 THROUGH 04Z.

&&

.FIRE WEATHER...THE WESTERN PORTION OF FIRE ZONE 420 HAS HAD AN
INCREASE IN LOW LEVEL MOISTURE DUE TO THE RAIN COOLED AIR MASS OVER
CENTRAL NEVADA SPILLING INTO THAT PORTION OF THE STATE. ALTHOUGH DRY
LIGHTNING IS LESS LIKELY THERE...A GENERAL AREA OF LOW RELATIVE
HUMIDITY STILL EXISTS FROM NORTHERN PORTION OF FIRE ZONE 435
NORTHWARD TO THE IDAHO BORDER. RHS IN THIS SWATH ARE BETWEEN 13 AND
20 PERCENT. THEREFORE ANY HIGH BASED THUNDERSTORMS ACROSS THIS AREA
WILL LIKELY PRODUCE LITTLE IF ANY PRECIPITATION THROUGH EARLY THIS
EVENING BEFORE THE DEEPER MOISTURE ADVANCES NORTHWARD.  THEREFORE
THE THREAT OF DRY LIGHTNING REMAINS INTO THIS EVENING. ALL
THUNDERSTORMS SHOULD QUICKLY TRANSITION TO WET BY TUESDAY AS
MOISTURE CONTINUES TO INCREASE. THIS DEEPER MOISTURE LOOKS TO REMAIN
IN PLACE ACROSS THE STATE THROUGH THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ433>435.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ420>425.

WY...NONE.
&&

KRUSE/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:14 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MDT MON JUL 26 2010

UTZ001>016-019>021-517-518-WYZ021-271215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL SPREAD ACROSS THE ENTIRE OUTLOOK AREA TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME SCATTERED
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING.

STORMS OVER THE NORTH AND WEST WILL GENERATE STRONG MICROBURST
WINDS AND DRY LIGHTNING...RESULTING IN HAZARDOUS FIRE WEATHER
CONDITIONS.

HEAVY RAIN IS POSSIBLE WITH STORMS ACROSS THE FAR SOUTH...WITH A
THREAT OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MOIST AIRMASS WILL REMAIN IN PLACE THROUGH MOST OF THE
WEEK...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.

HEAVY RAIN...ALONG WITH A THREAT OF FLASH FLOODING...WILL BE
POSSIBLE WITH STORMS OVER SOUTHERN AND CENTRAL UTAH TUESDAY.
THE HEAVY RAIN THREAT WILL SPREAD INTO THE NORTHERN OUTLOOK AREA
WEDNESDAY AND THEN CONTINUE ACROSS ALL OF THE OUTLOOK AREA INTO
THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 26, 2:02 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
202 PM MDT MON JUL 26 2010

UTZ020-518-262100-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
202 PM MDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 300
PM MDT...

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ESCALANTE...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GARFIELD COUNTY ALONG THE ESCALANTE MOUNTAINS
  NORTHWEST OF THE TOWN OF ESCALANTE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3801 11176 3793 11153 3774 11166 3777 11185
TIME...MOT...LOC 2001Z 208DEG 9KT 3782 11172

SEAMAN
Local storm report, Jul 26, 2:33 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      5 N MARYSVALE           38.51N 112.26W
07/26/2010                   PIUTE              UT   LAW ENFORCEMENT

            MUD FLOWING ACROSS US-89 IN MARYSVILLE CANYON NEAR BIG
            ROCK CANDY MOUNTAIN. SEVERAL VEHICLES STUCK IN MUD AND
            ALL TRAFFIC BLOCKED.

&&

CRK
Special weather statement, Jul 26, 2:52 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
252 PM MDT MON JUL 26 2010

UTZ012-013-262115-
CASTLE COUNTRY UT-SAN RAFAEL SWELL UT-
252 PM MDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARBON AND NORTHERN
EMERY COUNTIES UNTIL 315 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HUNTINGTON...OR 15 MILES
SOUTH OF PRICE...MOVING NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WELLINGTON...
   CLEVELAND...
   ELMO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3926 11074 3929 11096 3963 11091 3954 11050
TIME...MOT...LOC 2052Z 190DEG 18KT 3939 11082

LC
Local storm report, Jul 26, 2:59 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      9 SE PANGUITCH          37.74N 112.31W
07/26/2010                   GARFIELD           UT   DEPT OF HIGHWAYS

            MUD AND DEBRIS ACROSS SR-12 NEAR MILEPOST 4. TIME OF
            EVENT IS APPROXIMATE.

&&

CRK
Local storm report, Jul 26, 3:05 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      9 SE PANGUITCH          37.74N 112.31W
07/26/2010                   GARFIELD           UT   DEPT OF HIGHWAYS

            2 FEET OF MUD AND GRAVEL DEBRIS ACROSS SR-12 NEAR
            MILEPOST 4. ROAD IS IMPASSABLE. TIME OF EVENT IS
            APPROXIMATE.

&&

CRK
Local storm report, Jul 26, 3:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      7 SE PANGUITCH          37.75N 112.36W
07/26/2010                   GARFIELD           UT   DEPT OF HIGHWAYS

            1 FOOT OF WATER ACROSS SR-12 AT MILEPOST 1. EVENT TIME IS
            APPROXIMATE.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:01 AM MDTRed Flag WarningSLC15 hr
Jul 26, 1:06 PM MDTAreal Flood AdvisorySLCGarfield114 min
Jul 26, 2:02 PM MDTSpecial Weather StatementSLCGarfield58 min
Jul 26, 2:33 PM MDTFlash Flood WarningSLCKane117 min
Jul 26, 2:52 PM MDTSpecial Weather StatementSLCCarbon23 min
Jul 26, 3:22 PM MDTSpecial Weather StatementSLCCarbon23 min
Jul 26, 3:47 PM MDTSpecial Weather StatementSLCCarbon43 min
Jul 26, 4:13 PM MDTSpecial Weather StatementSLCEmery32 min
Jul 26, 5:08 PM MDTSpecial Weather StatementSLC52 min
Jul 26, 5:09 PM MDTSpecial Weather StatementSLCEmery36 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.